My Love/Hate Relationship With Prednisone
I have a love-hate relationship with prednisone. It gets the job done but it can come with some wicked side effects. I can remember back to when I was an adolescent and my doctor prescribed a short burst of prednisone for the first time during an asthma flare. My poor parents didn't know what they were in for. Being a pre-teen my hormones were already surging and adding prednisone into the mix only made it worse. However, it definitely worked well and my asthma was feeling much better within a few days.
So what is prednisone?
Prednisone is a synthetic anti-inflammatory medication that mimics the hormone that is secreted by the adrenal gland in your body. It helps decrease the inflammation in your body including the lungs which is the root cause of asthma. It can also weaken your immune system so it is important to take steps to protect yourself from being exposed to people who are sick while you're taking it.
Prednisone comes with a lengthy list of potential side effects.
Some of the most common side effects include:
- Weight gain
- Mood changes
- Excessive sweating
Some long term effects of taking Prednisone on a constant basis can include:
- Bone loss
- Weakened immune system
- High blood sugar which can trigger or worsen diabetes
- Adrenal gland suppression
- Thinning of your skin making you easier to bruise
For me, when I have to take prednisone the side effects that I experience the most often are insomnia, mood swings, and hunger. I have to be sure to keep myself accountable and not eat everything in sight. Because believe me, I want to.
The potential side effects I have listed above are just that: potential. Not everyone will experience them while taking prednisone. Some people (who are lucky) rarely experience any side effects at all. Others will experience quite a few of them unfortunately. It's important to let your doctor know if you are experiencing any side effects to make sure they are acceptable. Also, weighing the risk/benefit to taking prednisone is something that should be discussed with your doctor prior to taking the medication.
To taper or not to taper?
This is a question I am asked frequently when I'm working at the hospital. The short answer is: it depends. Probably not the answer you were expecting. Since everyone reacts differently to prednisone again this is a question to discuss with your doctor. Usually a short 5 day course of low dose of prednisone doesn't require a taper schedule. It is when you get into the higher doses for longer periods of time that can really suppress the adrenal system, thus creating undesirable side effects when suddenly stopping the medication or tapering down the dosage too quickly. The adrenals will need time to "wake up" after being suppressed from the prednisone. Your doctor will be able to come up with a plan to taper down appropriately to avoid those unpleasant side effects.
For many asthmatics such as myself, prednisone is a necessary evil. Whether it means having to take it for an asthma flare a couple times a year or continuously. Prednisone should be used as more of a last resort when your inhalers or regular asthma medications aren't adequately keeping your asthma in check. The amount of steroid in one burst of prednisone is approximately the same as an entire years worth of an inhaled steroid. Even when asthma is well controlled, the occasional flare up can happen in which case prednisone can be unavoidable.
Have you ever gotten "moon face" as a side effect of prednisone?